Alert archive / Oklahoma / Tornado Warnings in 2001

Tornado Warning 19, NWS Norman, OK

May 5, 2001Custer County, Oklahoma

NWS Norman, OK issued this tornado warning at May 5, 2001, 8:35 PM CDT for Custer County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 5, 2001, 8:35 PM CDT (01:35 UTC)
Expired
May 5, 2001, 9:00 PM CDT
In force
25 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, OK

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 060136
TOROKC

OKC039-060200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT SAT MAY 5 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEAST CUSTER COUNTY IN WESTERN OKLAHOMA

* UNTIL 900 PM CDT

* AT 835 PM CDT...A THUNDERSTORM WITH A HISTORY OF PRODUCING   
  TORNADOES NORTHEAST OF CORDELL WAS LOCATED 8 MILES SOUTHWEST OF 
  WEATHERFORD...MOVING NORTHEAST AT 30 MPH. THIS STORM COULD PRODUCE 
  ADDITIONAL TORNADOES AS IT MOVES TOWARD WEATHERFORD.

* LOCATIONS IN THE WARNING INCLUDE WEATHERFORD

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3548 9892 3548 9864 3563 9865 3565 9880
 MILLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 5, 2:40 PM CDT, 5 hours 55 minutes earlier.

Area forecast discussion, May 5, 2:40 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT SAT MAY 5 2001

THE UPPER SYSTEM EXPECTED TO INITIATE SEVERE STORMS OVER NORTH TX
AND OK TONIGHT WAS MOVING EAST THROUGH NORTHERN NM EARLY THIS
AFTERNOON. COORDINATION WITH THE HYDROLOGIST, RECENT HEAVY RAINFALL,
AND THUNDERSTORMS EXPECTED TONIGHT HAVE RESULTED IN A FLASH FLOOD
WATCH FOR PART OF SOUTHWEST OK TONIGHT. REFER TO THE NWS NORMAN
HAZARDOUS WEATHER OUTLOOK FOR DETAILS ON TONIGHTS EXPECTED WEATHER.
BY MID-DAY SUNDAY THE DRYLINE ASSOCIATED WITH THIS UPPER SYSTEM IS
EXPECTED BE MOVING THROUGH THE CENTRAL PART OF THE STATE WITH THE
FRONT ACROSS NORTHWEST OK. THUNDERSTORMS WILL REMAIN IN THE FORECAST
SUNDAY AFTERNOON AND EVENING IN SOUTH CENTRAL AND SOUTHEAST OK. AS
THE COLD FRONT IS NOT EXPECTED TO MOVE VERY FAR SOUTH OF SOUTHEAST
OK, A CHANCE OF SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THERE
THROUGH MONDAY. A FAST-MOVING MID LEVEL WAVE TRAVELING ACROSS THE
NORTHERN PLAINS MAY HELP IN INITIATING SHOWERS AND STORMS NEAR THIS
SURFACE FRONT MONDAY.

COOLER AND DRIER AIR WILL MOVE ACROSS OK MONDAY AND MONDAY NIGHT,
LEADING TO OVERNIGHT TEMPERATURES SLIGHTLY BELOW NORMALS MONDAY AND
TUESDAY MORNINGS. MID-LEVEL MOISTURE ISNT EXPECTED TO GO VERY FAR
AND SURFACE MOISTURE WILL BE IN PLACE THE SECOND HALF OF THE WEEK,
BUT A BUILDING UPPER HIGH OVER THE SOUTHWEST U.S. SHOULD DIMINISH
THE CHANCE FOR RAIN AT LEAST FOR TUESDAY AND WEDNESDAY. BY THURSDAY,
THIS RIDGE IS FORECAST TO FLATTEN ALLOWING MID-LEVEL NORTHWEST FLOW
TO SET UP ACROSS THE NORTHEAST HALF OF OK. A CHANCE FOR SHOWERS AND
STORMS RETURNS TO THE FORECAST THE END OF THE WEEK.

FCSTID = 9
OKC   61  74  53  72 / 100  20   0   0
HBR   57  73  51  73 / 100   0   0   0
SPS   59  76  55  74 / 100   0   0   0
GAG   53  70  44  71 /  60   0   0   0
PNC   59  72  52  70 /  80   0   0   0
DUA   63  75  59  74 /  80  60  20  20

.OUN...
OK...FLASH FLOOD WATCH TONIGHT ZONES 037-038-044.
TX...FLASH FLOOD WATCH TOINGHT ZONES 085-086.

In the hours before

Local storm report, May 5, 7:58 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT SAT MAY 05 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    4 W CORDELL               OK   .88 INCH HAIL
05/05/01   WASHITA                        REPORTED BY AMATEUR
                                          RADIO OPERATOR

0757 PM    GRANITE                   OK   60 MPH WIND GUST
05/05/01   GREER                          ESTIMATED BY COUNTY
                                          SHERIFFS OFFICE

0757 PM    MANGUM                    OK   .75 INCH HAIL
05/05/01   GREER                          REPORTEDd BY COUNTY
                                          EMERGENCY MANAGER

KT
Local storm report, May 5, 8:25 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
825 PM CDT SAT MAY 05 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    2 N CORDELL               OK   TORNADO
05/05/01   WASHITA                        BRIEF TOUCHDOWN
                                          REPORTED BY AMATEUR
                                          RADIO OPERATOR

0819 PM    4 NNE CORDELL             OK   TORNADO
05/05/01   WASHITA                        REPORTED BY NUMEROUS
                                          STORM SPOTTERS

KT
Local storm report, May 5, 8:35 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT SAT MAY 05 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0818 PM    GR<ANITE                   OK   60 MPH WIND GUST
05/05/01   GREER                          ESTIMATED BY GRANITE
                                          POLICE DEPARTMENT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:35 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon40 min
May 5, 7:53 PM CDTSevere Thunderstorm WarningOUNWashita52 min
May 5, 8:13 PM CDTTornado WarningOUNWashita32 min
May 5, 8:16 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa44 min
May 5, 8:44 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo46 min
May 6, 1:22 AM CDTSevere Thunderstorm WarningOUNWoodward38 min
May 6, 1:59 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods31 min
May 6, 2:04 PM CDTSevere Thunderstorm WarningOUNGrady41 min
May 6, 2:38 PM CDTSevere Thunderstorm WarningOUNNoble, Payne67 min
May 6, 2:43 PM CDTTornado WarningOUNGrady, McClain32 min
May 6, 3:06 PM CDTSevere Thunderstorm WarningOUNCleveland54 min
May 6, 3:10 PM CDTSevere Thunderstorm WarningOUNLogan65 min
May 6, 3:15 PM CDTTornado WarningOUNCleveland, McClain45 min
May 6, 3:25 PM CDTTornado WarningOUNLogan35 min
May 6, 3:42 PM CDTSevere Thunderstorm WarningOUNCarter, Murray48 min
May 6, 3:57 PM CDTTornado WarningOUNCleveland48 min
May 6, 3:59 PM CDTTornado WarningOUNCarter, Murray46 min
May 6, 4:06 PM CDTSevere Thunderstorm WarningOUNLove39 min
May 6, 4:16 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Payne44 min
May 6, 4:30 PM CDTTornado WarningOUNMurray30 min
May 6, 4:33 PM CDTSevere Thunderstorm WarningOUNCarter42 min
May 6, 4:44 PM CDTSevere Thunderstorm WarningOUNLove46 min
May 6, 4:45 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie45 min
May 6, 5:00 PM CDTTornado WarningOUNLove45 min
May 6, 5:04 PM CDTTornado WarningOUNCarter, Marshall41 min
May 6, 5:32 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain, Pottawatomie43 min
May 6, 5:44 PM CDTTornado WarningOUNMarshall46 min
May 6, 5:49 PM CDTSevere Thunderstorm WarningOUNCarter41 min
May 6, 6:11 PM CDTSevere Thunderstorm WarningOUNPottawatomie49 min
May 6, 6:16 PM CDTTornado WarningOUNBryan, Johnston29 min
May 6, 6:24 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills41 min
May 6, 6:28 PM CDTSevere Thunderstorm WarningOUNMarshall47 min
May 6, 6:36 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc39 min
May 6, 6:44 PM CDTTornado WarningOUNBryan46 min
May 6, 6:48 PM CDTSevere Thunderstorm WarningOUNAtoka42 min

Nearby

Tornado Warnings in Oklahoma, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.